Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 32, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 28, 2024, 4:25 PM EST for 7 counties in Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2024, 4:25 PM EST (21:25 UTC)
- Expired
- Feb 28, 2024, 5:15 PM EST
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, GA, Greene County, GA, Morgan County, GA, Oconee County, GA, Oglethorpe County, GA, Taliaferro County, GA, Wilkes County, GA
The radar
The Greer radar (KGSP), 129 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 4:30 PM EST | TSTM WND DMG | 1 Ese Arnoldsville, GA | Tree down near the intersection of Wolfskin Rd and Athens Rd. |
| Feb 28, 4:40 PM EST | TSTM WND DMG | 5 Ese Lexington, GA | Tree down near the intersection of Stevens Grove Church Rd and Palmer Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS52 KFFC 282125
SVRFFC
GAC059-133-211-219-221-265-317-282215-
/O.NEW.KFFC.SV.W.0032.240228T2125Z-240228T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
425 PM EST Wed Feb 28 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Oconee County in northeastern Georgia...
Northern Morgan County in north central Georgia...
Southeastern Clarke County in northeastern Georgia...
Northern Greene County in east central Georgia...
Northwestern Taliaferro County in east central Georgia...
Wilkes County in east central Georgia...
Oglethorpe County in northeastern Georgia...
* Until 515 PM EST.
* At 424 PM EST, severe thunderstorms were located along a line
extending from near Smithonia to Barnett Shoals to near Hard Labor
Creek State Park, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Washington, Greensboro, Lexington, Union Point, Crawford, Tignall,
Bostwick, Arnoldsville, Woodville, Maxeys, Rayle, Athens-Clarke
County, Stephens, Delhi, Smithonia, Wrayswood, Hutchings, Barnett
Shoals, Greshamville, and Newtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3374 8267 3357 8298 3367 8362 3369 8361
3381 8338 3403 8317 3404 8312 3403 8310
3403 8309 3402 8305 3404 8295 3401 8293
3401 8291 3398 8286 3399 8284 3397 8278
3399 8266 3386 8260 3387 8258
TIME...MOT...LOC 2124Z 278DEG 43KT 3397 8316 3383 8330 3368 8356
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
868
WWUS52 KFFC 282142
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
442 PM EST Wed Feb 28 2024
GAC059-219-282151-
/O.CAN.KFFC.SV.W.0032.000000T0000Z-240228T2215Z/
Oconee GA-Clarke GA-
442 PM EST Wed Feb 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OCONEE AND
SOUTHEASTERN CLARKE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3374 8267 3357 8298 3365 8349 3368 8346
3373 8330 3381 8320 3397 8305 3404 8295
3401 8294 3401 8291 3398 8286 3399 8284
3397 8278 3399 8266 3386 8260 3387 8258
TIME...MOT...LOC 2141Z 278DEG 43KT 3394 8293 3380 8307 3365 8333
$$
GAC133-211-221-265-317-282215-
/O.CON.KFFC.SV.W.0032.000000T0000Z-240228T2215Z/
Morgan GA-Greene GA-Taliaferro GA-Wilkes GA-Oglethorpe GA-
442 PM EST Wed Feb 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR CENTRAL MORGAN...NORTHERN GREENE...NORTHWESTERN TALIAFERRO...
WILKES AND OGLETHORPE COUNTIES...
At 441 PM EST, severe thunderstorms were located along a line
extending from Vesta to near Lexington to Greshamville, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Washington, Greensboro, Lexington, Union Point, Tignall, Woodville,
Maxeys, Rayle, Stephens, Delhi, Wrayswood, Hutchings, Greshamville,
Newtown, Danburg, Penfield, Lyneville, Vesta, Carters Grove, and
Apalachee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3374 8267 3357 8298 3365 8349 3368 8346
3373 8330 3381 8320 3397 8305 3404 8295
3401 8294 3401 8291 3398 8286 3399 8284
3397 8278 3399 8266 3386 8260 3387 8258
TIME...MOT...LOC 2141Z 278DEG 43KT 3394 8293 3380 8307 3365 8333
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 1:39 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 28, 1:39 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
139 PM EST Wed Feb 28 2024
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 113 PM EST Wed Feb 28 2024
At a glance:
- Wind Advisory in effect until midnight tonight for gusts to 35
to 40 MPH areawide, higher gusts possible above 2000ft
- Showers and isolated thunderstorms this afternoon and evening
ahead of approaching cold front
A cold front riding the leading edge of a mid-level trough will be
making its way through north and central Georgia this evening and
overnight. A narrow band of showers and embedded thunderstorms
associated with the pre-frontal trough will move southeastward
across the forecast area until just after sunset today. A
Marginal (1/5) Risk is in effect for portions of north and north
central Georgia, with surface-based instability currently progged
to be meager at best, on the order of 200-500 J/kg; additionally,
the 28/12Z sounding from this morning analyzed an impressive
capping inversion at 850 mb (~200 J/kg CIN). That said, cannot
rule out an isolated strong to severe storm for areas north of
I-20, with the primary concern being a sporadic gust to 60-65mph.
Best chances for any marginally severe impacts will be along
surges and breaks in the convective line. Even in the absence of
thunder, any showers will be quite gusty this afternoon as they
mix elevated winds aloft down to the surface (50+ kts/57+ mph at
850mb). A Wind Advisory is in effect for all 96 of our counties to
account for the potential to see gusts to 35-40 mph
-- and perhaps higher at times -- through midnight tonight.
A brief reprieve from active weather to follow tomorrow, with
surface high pressure filling in in the wake of the front. As the
center of this high slides across the mid-Atlantic, easterly flow
and in-situ wedging looks to develop, which will prevent us from
clearing out as meaningfully as we tend to do post-FROPA. Despite a
shift to more moist E/NE surface winds, the potential is there for a
marginal Fire Danger day. Will need to monitor dewpoint trends.
Rapid cooling will occur once the narrow convective band passes
through. Highs this afternoon are forecast to surge into the mid-70s
to lower-80s (10-17 degrees above average for late February).
Despite that, areas along and north of I-85 look to be in just the
upper-30s to lower-50s by 7PM -- a nearly 30 degree swing in just a
few hours. Lows tonight will be demarcated by frontal progression,
in the 30s north of a line extending from Columbus to Macon, and in
the 40s to the south. On Thursday, highs will top out in the 50s to
lower-60s, tamped down by the cooler airmass.
96
&&
.LONG TERM...
(Friday morning through next Tuesday)
Issued at 113 PM EST Wed Feb 28 2024
At a glance:
-A wet pattern is expected through the long term.
-A low out of the gulf this expected to bring anywhere from a
quarter of an inch to an inch of rain to the CWA.
-A chance for wetting rain is possible every day in the long term
thanks to a series of stalled fronts across the SE.
Beginning Friday evening our rain chances pick up as a shortwave
moves through the weak upper level flow. An emerging low pressure
from the gulf and subsequent stalled front across the SE will bring
us an inch or less of rain between Friday and Saturday with the
highest values being confined to NE Georgia. Thunderstorms are
possible with this system, especially Saturday afternoon favoring
Central GA where instability is likely to be at least marginal.
Unsettled weather remains in the grids, but significant rainfall
totals are not expected and at this time flooding doesn't remain
much of a concern for the area. High temps are expected to dip into
the low 60s to mid 50s on Friday and Saturday but will rebound into
the 60s and low 70s come monday. Overnight lows will be in the 40s
and 50s aided by the abundant moisture we expect to stick around.
Might be a good week to keep the rain jacket handy.
Vaughn
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM EST Wed Feb 28 2024
Primarily low-VFR to MVFR conds to continue thru 23-00Z, with
fairly quick improvements behind pcpn. Narrow band of
SHRA/embedded TSRA to impact metro TAF sites between 19-23Z.
Cannot rule out a brief pd of IFR and MVFR vsbys as the line
passes. Winds initially out of WSW/SW will shift to the WNW/NW
between 21-22Z, and remain sustained at 10-20kts with gusts to
30-35kts. Gradual slackening overnight to 7-12kts, then a shift to
the NE by 14-15Z.
//ATL Confidence...18Z Update...
Medium confidence precip evolution.
High confidence all other elements.
96
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 35 57 39 47 / 20 0 60 90
Atlanta 36 57 41 48 / 10 0 60 90
Blairsville 28 54 34 47 / 0 0 50 90
Cartersville 31 56 39 49 / 0 0 60 90
Columbus 41 62 45 57 / 20 0 60 90
Gainesville 35 55 39 46 / 10 0 50 90
Macon 42 61 44 55 / 30 0 60 90
Rome 30 56 39 50 / 10 0 50 90
Peachtree City 35 58 41 50 / 10 0 70 90
Vidalia 46 61 47 63 / 50 0 30 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight EST tonight for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.
&&
SHORT TERM...96
LONG TERM....Vaughn
AVIATION...96Hazardous weather outlook, Feb 28, 9:09 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 909 AM EST Wed Feb 28 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291415- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 909 AM EST Wed Feb 28 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A narrow line of showers and possibly embedded thunderstorms will accompany a strong cold front moving through this afternoon and evening. Brief, heavy rainfall and strong wind gusts are possible. A Wind Advisory is in effect for much of north and central Georgia tonight through Wednesday evening. Winds at 15-25 mph with gusts up to 45 mph are expected. Higher wind gusts are possible with rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Waves of rainfall, with a slight chance for thunderstorms, are expected Friday through early next week. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Local storm report, Feb 28, 3:54 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
354 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg 1 NE Dallas 33.94N 84.83W
02/28/2024 Paulding GA Emergency Mngr
Fallen tree near the intersection of Croker
Rd and E Memorial Dr.
&&Local storm report, Feb 28, 3:55 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
355 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg 1 NE Dallas 33.94N 84.83W
02/28/2024 Paulding GA Emergency Mngr
A few trees down near the intersection of
Croker Rd and Old Acworth Rd.
&&Local storm report, Feb 28, 4:04 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
404 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 1 ESE Scottdale 33.78N 84.24W
02/28/2024 DeKalb GA Emergency Mngr
Powerlines down near the intersection of
I285 and Memorial Dr.
&&Local storm report, Feb 28, 4:12 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
412 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg Canton 34.24N 84.49W
02/28/2024 Cherokee GA Public
Large tree limbs and branches down greater
than 2 inches in diameter near intersection
of SR-140 and Waleska Road. Estimated wind
gusts to 50 mph.
&&
SECLocal storm report, Feb 28, 4:21 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
421 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg 2 SE Sweat Mountain 34.04N 84.43W
02/28/2024 Cobb GA Broadcast Media
Tree down and blocking the roadway near the
intersection of Stonechat Ct. and Mabry Rd
NE.
&&Local storm report, Feb 28, 4:25 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
425 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 2 NNE Free Home 34.27N 84.27W
02/28/2024 Cherokee GA Emergency Mngr
Trees and powerlines down at the
intersection of Edwards Mill Road and Newt
Green Road.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 11:32 AM EST | Special Weather Statement | FFC | Catoosa, Dade, Walker | 28 min |
| Feb 28, 12:04 PM EST | Special Weather Statement | FFC | Catoosa | 26 min |
| Feb 28, 12:05 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Floyd, Gordon, Walker, Whitfield | 25 min |
| Feb 28, 12:26 PM EST | Special Weather Statement | FFC | Chattooga, Gordon, Murray, Whitfield | 34 min |
| Feb 28, 12:52 PM EST | Special Weather Statement | FFC | Chattooga, Floyd | 23 min |
| Feb 28, 12:56 PM EST | Special Weather Statement | FFC | Gilmer | 34 min |
| Feb 28, 1:14 PM EST | Special Weather Statement | FFC | Floyd, Gordon | 31 min |
| Feb 28, 1:30 PM EST | Special Weather Statement | FFC | Lumpkin, Union | 30 min |
| Feb 28, 1:45 PM EST | Special Weather Statement | FFC | Cherokee, Dawson, Pickens | 30 min |
| Feb 28, 1:46 PM EST | Special Weather Statement | FFC | Bartow, Polk | 29 min |
| Feb 28, 1:55 PM EST | Special Weather Statement | FFC | Haralson | 35 min |
| Feb 28, 2:15 PM EST | Special Weather Statement | FFC | Cherokee, Paulding | 30 min |
| Feb 28, 2:31 PM EST | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth | 29 min |
| Feb 28, 2:35 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Haralson, Paulding | 25 min |
| Feb 28, 2:44 PM EST | Special Weather Statement | FFC | Cobb | 31 min |
| Feb 28, 2:51 PM EST | Severe Thunderstorm Warning | FFC | Banks, Dawson, Forsyth, Gwinnett, Hall, Jackson | 24 min |
| Feb 28, 2:58 PM EST | Severe Thunderstorm Warning | FFC | Cobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding | 32 min |
| Feb 28, 3:00 PM EST | Special Weather Statement | FFC | Carroll, Heard | 30 min |
| Feb 28, 3:08 PM EST | Special Weather Statement | FFC | Gwinnett | 37 min |
| Feb 28, 3:13 PM EST | Severe Thunderstorm Warning | FFC | Banks, Barrow, Forsyth, Fulton, Gwinnett, Hall and 2 more | 32 min |
| Feb 28, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fayette, Fulton, Heard, Troup | 39 min |
| Feb 28, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fayette, Fulton, Heard, Troup | 39 min |
| Feb 28, 3:26 PM EST | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Douglas, Fulton, Gwinnett, Henry and 3 more | 49 min |
| Feb 28, 3:41 PM EST | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Gwinnett, Jackson, Morgan, Newton and 4 more | 49 min |
| Feb 28, 3:47 PM EST | Severe Thunderstorm Warning | FFC | Clarke, Jackson, Madison, Oglethorpe | 43 min |
| Feb 28, 3:55 PM EST | Severe Thunderstorm Warning | FFC | Butts, Clayton, Coweta, Fayette, Heard, Henry and 4 more | 50 min |
| Feb 28, 4:12 PM EST | Severe Thunderstorm Warning | FFC | Butts, Henry, Jasper, Morgan, Newton, Rockdale and 1 more | 48 min |
| Feb 28, 4:34 PM EST | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding | 26 min |
| Feb 28, 4:46 PM EST | Severe Thunderstorm Warning | FFC | Greene, Hancock, Jasper, Morgan, Putnam, Taliaferro | 21 min |
| Feb 28, 5:01 PM EST | Severe Thunderstorm Warning | FFC | Greene, Taliaferro, Warren, Wilkes | 44 min |
| Feb 28, 5:05 PM EST | Special Weather Statement | FFC | Putnam | 25 min |
| Feb 28, 5:45 PM EST | Special Weather Statement | FFC | Warren | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.